Kratom Withdrawal Symptoms, Signs, and Detoxification
Kratom can be used as an at home remedy for opiate detox. However, Kratom has its own risks and negative side effects. Learn more about Kratom withdrawal here.
Takeaways from this article:
Are Kratom withdrawals bad?
Kratom withdrawal symptoms.
Kratom detox treatment.
Kratom (Mitragyna speciosa) is a plant native to Thailand, Malaysia, Papua New Guinea, and Indonesia.1 Kratom users ingest it via chewing, smoking, or drinking it in a tea. Kratom can be used as a way to treat opioid withdrawal. Additionally, kratom is used recreationally, as it has stimulant effects at low doses and euphoric effects at higher concentrations, like those produced by opioids. Kratom is not illegal in the United States and is easily purchased at a low cost on the internet.2
Kratom is often marketed as a natural alternative to medication for the treatment of pain, anxiety, and depression; however, the U.S. Food and Drug Administration (FDA) warns that these conditions require real medical oversight and that kratom is not safe simply because it is plant-based. Kratom also has abuse potential and may, in fact, be addictive. Kratom is also sometimes found to be laced with other drugs, such as opioid medications like hydrocodone.1
And as previously mentioned, Kratom has also gained attention among some opioid-dependent individuals as a way to counteract the symptoms of opioid withdrawal because it produces opioid-like effects.1,2,3 The FDA has also expressed extreme concern over the use of this drug as an alternative to approved and safe opioid withdrawal treatments.1
How Dangerous Is Kratom?
Kratom may be legal and advertised as safe, but it does not come without its share of risks. Potential dangers of use include:2,3,4
- Muscle pain.
- Numbness of the tongue.
- Raised blood pressure.
- Increased heart rate.
- Nausea and vomiting.
- Liver damage.
Can Kratom Cause Withdrawal?
You may have heard that kratom is not addictive and that you cannot become physically dependent on it. However, kratom withdrawal symptoms do exist and can rival opioid withdrawal symptoms.1,4
Withdrawal occurs when you are physiologically dependent on a substance such as kratom. Simply put, this means that your body comes to need a drug to avoid feeling bad. Substances like kratom trigger chemical processes in your body and, over time, your body will come to expect these processes to occur.
When they don’t, because you’ve either stopped using or reduced your dose, you may then experience some degree of withdrawal.
Dependence is often a sign of, but not exactly the same thing as, addiction. Addiction is more than just physiological dependence and includes the inability to stop using a substance even when it damages your physical and mental health, your relationships, your job, or other aspects of your life.5
You can suffer from kratom withdrawal and require detox treatment even if you don’t meet the criteria for a substance use disorder (the clinical/diagnostic term for addiction).
If you’d like to know whether your insurance may cover the full or partial cost of rehabilitation at one of American Addiction Centers’ various rehab centers across the states, simply fill in your information in the form below.
Signs and Symptoms of Withdrawal
Symptoms of kratom withdrawal can include: 3,6
- Irritability and aggression.
- Mood swings.
- Muscle aches.
- Runny nose.
- Excessive sweating.
Potential Risks of Kratom
The direct health risks of kratom withdrawal are fairly limited in terms of their severity; however, the psychological and physical discomfort may lead to relapse. Getting support from medical professionals during this period can help to pave the way for a successful recovery from opiate addiction and avoid a potential kratom addiction.
Lastly, when a person experiences any type of drug withdrawal, there is an increased risk of an existing or underlying mental health issue getting worse. For example, the anxiety and mood shifts that can accompany kratom withdrawal may heighten the symptoms of someone who is already suffering from anxiety or depression.7,8
Kratom for Heroin Withdrawal?
Kratom is being advertised in some places and by some users to help you safely withdraw from heroin and other opioids like prescription painkillers to stop substance abuse. Kratom does contain chemical compounds that are not opioid compounds but still act upon the opioid receptors in the body.
There are reports of people using kratom to conduct at-home detox from opioids, but there have been no controlled studies to date. This is concerning, especially in light of the fact that calls to poison control centers involving kratom use have increased 10x from 2010 to 2015.1 Despite anecdotal evidence of the effectiveness and safety of kratom as a way to withdraw from heroin, there is no scientific evidence to support these claims.
Furthermore, kratom is not a medication which is produced or administered under controlled conditions. Therefore, one dose of kratom may vary from the next in terms of potency and exact chemical composition—so if you use kratom for opioid withdrawal, you may make yourself feel even more sick, you may take too much and overdose, or you may be ingesting one or more unknown drugs if the kratom is laced.
In short, lack of clinical research makes the potential for negative side effects from using kratom very high. It is not safe to detox from heroin or painkillers alone with kratom or any other drug that is not prescribed or monitored by a medical professional.1
Safely Detoxing from Kratom
There is no need to go through kratom withdrawal alone. A detox program, whether inpatient or outpatient, can provide an environment with physical and emotional support and oversight for you to ensure that you have a successful and safe detox. During a medical detox program, professionals will assess your physical and mental health needs during this time and provide appropriate treatment.
You can also choose to detox in a program that withholds medication but provides emotional support. This type of detox environment is referred to as social, or nonmedical, detox. Professionals in the program can provide a sober and supportive place for you to get clean and can also initiate transfer to a medical environment if you develop any serious symptoms that require intervention.
If you’ve been abusing any other drugs, though, you might need to make sure you enter a medical program. Polysubstance abuse can bring about an unpredictable and sometimes dangerous withdrawal syndrome. For example, if you’re also dependent on a drug like alcohol or a benzodiazepine, you could experience seizures or other potentially life-threatening symptoms. In this case, you must undergo detox in a medical detox program to make sure you have access to immediate emergency care.7
If you believe that you are dependent on kratom, call us at American Addiction Centers any time of day or night to speak with someone who can talk you through the steps to begin your recovery. We can be reached at 1-888-935-1318.